Hail, Nolan
- When
- May 29, 5:51 AM CST
- Where
- Nolan County, 1.38 mi S of Sweetwater
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.450, -100.400
Scattered severe thunderstorms developed during the early morning and the afternoon of May 29. A few severe storms impacted the region during the afternoon and evening of May 30.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Scattered severe thunderstorms developed during the early morning and the afternoon of May 29. A few severe storms impacted the region during the afternoon and evening of May 30.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 29, 5:49 AM CST, 2 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 649 AM CDT Wed May 29 2019 .AVIATION... /12Z TAFS/ An area of thunderstorms is moving northeast and overspreading the Big Country at 640 AM. KABI will be affected primarily between 13Z and 15Z with gusty winds and reduced visibility in heavy rain. Hail is also possible, and will monitor radar trends and add if needed. Through mid-morning, the storms will stay north of KSJT. Low cloud cover with MVFR ceilings is occurring south of the convection early this morning. Additional development of showers and thunderstorms into the afternoon could affect KABI and KSJT. Late this afternoon and evening, scattered showers and thunderstorms should develop along and ahead of a cold front, as it moves south across our area. The better chance for this convection looks to be across the eastern third of our area. Leaning toward the faster NAM with timing of the frontal passage and shift to north or north-northeast winds. Showers and thunderstorm chances will drop off, from north to south overnight. With considerable moistening of the boundary layer, overnight development of low cloud cover is expected with MVFR ceilings. && .PREV DISCUSSION... /issued 308 AM CDT Wed May 29 2019/ SHORT TERM... Today and Tonight) Severe thunderstorms are possible across our area today and into this evening, and locally heavy rainfall is possible. A Severe Thunderstorm Watch is in effect until 10 AM for all of the Big Country and most of the Concho Valley. Showers and thunderstorms are developing across parts of West Texas from Big Spring to Midland to Pecos, where forcing for lift with an approaching upper trough is encountering a retreating dryline. With favorable upper support and unstable air in place, some of the CAMs indicate that the convection will grow upscale into a Mesoscale Convective System, and move east-northeast across roughly the northern half of our area between approximately 6 AM and Noon. The main severe weather threats are large hail and damaging winds, along with deadly lightning. Locally heavy rainfall is also expected. A cold front will move south into our northern counties this afternoon, through our central counties this evening, and across our southern counties early tonight. With additional shortwave energy moving through, additional development of showers and thunderstorms is expected through this afternoon and evening along and ahead of the cold front. Some of the storms may be severe, with the highest severe weather threat (including a possibility for isolated tornadoes) across the eastern Big Country and into the Heartland area. Temperatures today are a bit tricky and will depend on extent of cloud cover breakup this afternoon. Highs are expected to range from the mid to upper 70s across the Big country, to the upper 80s in our southern counties. A few 90 degree highs are possible along the I-10 corridor. For tonight, the chance for showers and thunderstorms continues early, across the eastern half of our area. The higher PoPs (40-50%) are expected to be east of a Brownwood to Junction line. Rain chances will diminish overnight across all except a few of our southeastern counties. Cool, moist boundary layer behind the front should result in additional cloud development, with skies partly to mostly cloudy across our area overnight. Temperatures will be cooler tonight, with overnight lows ranging from the upper 50s north to mid 60s in our far southern counties. 19 LONG TERM... (Thursday through Wednesday) This active weather pattern will continue for the weekend into early next week. Southwesterly flow aloft will continue across West Central Texas as a longwave trough remains over the southwestern US. We will see a series of shortwaves embedded in the flow move across west Texas into early next week. Thunderstorms will be possible along the dryline each day, and will be somewhat dependent on where the boundaries end up from the day before. Will keep a slight chance to chance of storms going each day into early next week, as mesoscale processes will be driving the location and intensity of storms, so confidence on best locations and timing is difficult this far out. Temperatures will be near to just above seasonal normals through the extended period, with highs near 90 and lows in the 60s to lower 70s. 08 && .PRELIMINARY POINT TEMPS/POPS... Abilene 79 59 80 62 / 90 20 5 40 San Angelo 84 61 83 64 / 50 20 20 40 Junction 89 66 85 67 / 30 30 20 40 Brownwood 83 63 81 64 / 80 40 10 40 Sweetwater 77 58 78 62 / 90 10 10 40 Ozona 89 63 81 65 / 20 10 30 50 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service San Angelo TX 329 AM CDT Wed May 29 2019 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-300830- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 329 AM CDT Wed May 29 2019 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Severe thunderstorms are possible today aross West Central Texas. The highest coverage of storms is expected to be across the Big Country. The severe weather threats include isolated tornadoes, large hail, and damaging winds. Heavy rainfall will be possible across mainly the northern half of the area, may bring a threat for flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible Thursday, Thursday night and Friday across West Central Texas. The main hazards will be deadly lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and into this evening.
Special Weather Statement National Weather Service San Angelo TX 427 AM CDT Wed May 29 2019 TXZ049-291000- Fisher TX- 427 AM CDT Wed May 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR FISHER COUNTY UNTIL 500 AM CDT... At 425 AM CDT, Doppler radar was tracking a strong thunderstorm over Rotan, or 22 miles west of Hamlin, moving rapidly northeast at 45 mph. Additional storms will also move into Fisher County from the west. Wind gusts to 40 mph and pea size hail are possible with this storm. This storm will remain over mainly rural areas of Fisher County, including the following locations... Gannon, Hitson, Busby and Capitola. A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for west central Texas. LAT...LON 3253 10065 3294 10064 3295 10017 3257 10020 TIME...MOT...LOC 0925Z 238DEG 48KT 3282 10050
Special Weather Statement
National Weather Service San Angelo TX
503 AM CDT Wed May 29 2019
TXZ049-098-113-291030-
Haskell TX-Fisher TX-Jones TX-
503 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL...NORTHERN
JONES AND NORTHEASTERN FISHER COUNTIES UNTIL 530 AM CDT...
At 502 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving rapidly northeast at 50 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm, along with brief very heavy rainfall.
This strong thunderstorm will be near...
Sagerton around 520 AM CDT.
Rule around 525 AM CDT.
Other locations impacted by this storm include Hitson, Us-
380 Near The Haskell-Stonewall County Line and Tuxedo.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Texas.
LAT...LON 3293 9963 3277 10027 3296 10031 3296 9999
3320 9999 3327 9989
TIME...MOT...LOC 1002Z 238DEG 49KT 3294 10017Special Weather Statement
National Weather Service San Angelo TX
604 AM CDT Wed May 29 2019
TXZ049-291130-
Fisher TX-
604 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR FISHER COUNTY UNTIL 630 AM CDT...
At 603 AM CDT, Doppler radar was tracking a strong thunderstorm near
Longworth, or 9 miles north of Sweetwater, moving rapidly northeast
at 50 mph.
Wind gusts 40 to 50 mph and pea size hail are possible with this
storm.
This strong thunderstorm will be near...
Roby and Longworth around 610 AM CDT.
Sylvester around 620 AM CDT.
Mccaulley around 625 AM CDT.
Other locations impacted by this storm include Gannon, Hitson, Busby
and Capitola.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Texas.
LAT...LON 3253 10051 3254 10065 3260 10065 3281 10063
3293 10017 3253 10016
TIME...MOT...LOC 1103Z 240DEG 47KT 3260 10044Special Weather Statement National Weather Service San Angelo TX 623 AM CDT Wed May 29 2019 TXZ049-054-291145- Fisher TX-Nolan TX- 623 AM CDT Wed May 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NOLAN AND SOUTHWESTERN FISHER COUNTIES UNTIL 645 AM CDT... At 621 AM CDT, Doppler radar was tracking a strong thunderstorm entering northwestern Nolan County, about 6 miles southwest of Roscoe, and moving rapidly northeast at 45 mph. Dime size hail and wind gusts 40 to 50 mph are possible with this storm, along with frequent lightning and brief very heavy rain. This strong thunderstorm will be near... Wastella around 625 AM CDT. Roscoe around 630 AM CDT. Sweetwater around 645 AM CDT. Other locations impacted by this storm include Gannon, Lake Sweetwater, Camp Boothe Oaks, Capitola, Us-84 Near The Nolan- Fisher County Line and I-20 Near The Nolan-Mitchell County Line. A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for west central Texas. LAT...LON 3247 10017 3228 10066 3257 10066 3270 10059 TIME...MOT...LOC 1121Z 235DEG 40KT 3240 10065
Special Weather Statement
National Weather Service San Angelo TX
636 AM CDT Wed May 29 2019
TXZ049-113-291215-
Fisher TX-Jones TX-
636 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR JONES AND EAST CENTRAL FISHER
COUNTIES UNTIL 715 AM CDT...
At 635 AM CDT, Doppler radar was tracking a strong thunderstorm near
Neinda, or 8 miles west of Anson, moving northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Anson around 645 AM CDT.
Avoca around 655 AM CDT.
Other locations impacted by this storm include Funston, The
Intersection Of Us-
180 And Ranch Road 126, Truby and The Intersection Of Us-
180 And Farm Road 600.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west central Texas.
LAT...LON 3261 9961 3259 10016 3278 10018 3296 9964
3296 9962
TIME...MOT...LOC 1135Z 239DEG 52KT 3275 10004
08The Dyess AFB radar (KDYX), 108 km away, was scanning. The volume nearest the first event began at 11:52 UTC.
7 hail, 4 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
The public reported quarter size hail in Sweetwater.
The public reported a tree snapped in half in front of Abilene City Hall.
The Clyde mesonet reported a wind gust of 57 mph.
The Abilene Police Department reported street flooding on a few of the city streets.
The broadcast media reported that a few people were rescued from high water due to flooding at North 10th Street and Magnolia in Abilene.
The Fire Department reported golfball size hail 15 miles northwest of Ozona at Texas Highway 137 and Farm to Market Road 1964.
A trained spotter reported quarter size hail 9 miles northwest of Ozona.
The Fire Department reported quarter size hail 17 miles south of Ozona.
A NWS employee reported quarter size hail 19 miles south of Ozona.
The Sweetwater ASOS recorded a wind gust of 64 mph.
The Fire Department reported a large tree blown down in Sweetwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827050, 827052, 827068, 827071, 829494, 829489, 827054, 827055, 827056, 827061, 827064, 827075, 827074.